Chronic Fatigue while tapering Prednisone for PMR

Posted by macadoo @macadoo, Aug 6 4:41pm

I’ve had PMR since April 2020. I started on Prednisone 20 mg/day and at 18 months, I had gradually reduced to 7 mg/day. When I tried to reduce to 6.5 mg/day, I had a terrible flare up so went back up to 10mg then tapered down to 7mg where I currently am. For the past 6 months, I’ve had terrible fatigue that has gotten worse. I’m extremely tired and feel like I have a hangover (I don’t drink) most of every day and need to ‘nap’ for 4-6 hours/day.
I’ve been tapering prednisone very gradually…going down .5 mg every six weeks. When I get to 6.5, my flare ups and intense pain returns.
My rheumatologist wants me to start Methotrexate. I’ve been avoiding taking it, but I will give in and start it in a few weeks.
Has anyone had chronic fatigue while they are reducing their steroid daily dosage and found any treatment to help with the fatigue?
I appreciate any of your advice and experiences.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

I am relatively new to PMR started prednisone 15 MG in April. Tapered down to 12.5 in May the 10 in Mid May. Flare ups started so Dr put me back on 15 mg all July. I was supposed to drop to 12.5 and start methotrexate at the beginning of August however I found myself doing better since starting 1950 MG of turmeric caps over the past 10 days. Today I realized tha I halved a 1mg tab and not a 5, so I inadvertently got myself down to 10.5 of what should’ve been week 2 of 12.5 prednisone. I never took the methotrexate Waiting to see if the turmeric would work. Apparently it has because in spite of advancing to a lower dose of prednisone, I woke up this morning without pain or stiffness so let’s see where this goes. I do have the need to take a midday nap. My best time of the day is between 3 pm and midnight. Sometimes I can’t fall asleep until 2 am. I wake up early, take my pred and turmeric w yogurt and go back to bed. Have breakfast around 11 am (eggs with turmeric and avocado) then the nap around 12:30 or 1pm. I’m lucky I’m retired.

REPLY

@macadoo, I think the chronic fatigue is just a symptom of PMR itself and possibly tapering too fast (just my opinion on the tapering). Here's some information on the topic.

"The main symptom is muscle stiffness in the morning that lasts longer than 45 minutes. It may also cause other symptoms, including: high temperature (fever) and sweating. extreme tiredness (fatigue)"
— Polymyalgia rheumatica – Illnesses & conditions – NHS inform: https://www.nhsinform.scot/illnesses-and-conditions/muscle-bone-and-joints/conditions/polymyalgia-rheumatica

I also take turmeric daily in hopes that it will help keep my PMR in remission.

REPLY
@doneville1

I am relatively new to PMR started prednisone 15 MG in April. Tapered down to 12.5 in May the 10 in Mid May. Flare ups started so Dr put me back on 15 mg all July. I was supposed to drop to 12.5 and start methotrexate at the beginning of August however I found myself doing better since starting 1950 MG of turmeric caps over the past 10 days. Today I realized tha I halved a 1mg tab and not a 5, so I inadvertently got myself down to 10.5 of what should’ve been week 2 of 12.5 prednisone. I never took the methotrexate Waiting to see if the turmeric would work. Apparently it has because in spite of advancing to a lower dose of prednisone, I woke up this morning without pain or stiffness so let’s see where this goes. I do have the need to take a midday nap. My best time of the day is between 3 pm and midnight. Sometimes I can’t fall asleep until 2 am. I wake up early, take my pred and turmeric w yogurt and go back to bed. Have breakfast around 11 am (eggs with turmeric and avocado) then the nap around 12:30 or 1pm. I’m lucky I’m retired.

Jump to this post

Welcome @doneville1, It definitely is nice to be retired when dealing with PMR. Tapering can be difficult sometimes when it comes to PMR and prednisone. There is another discussion you might find helpful:

— PMR Dosages and Managing Symptoms: https://connect.mayoclinic.org/discussion/pmr-dosages/

It sounds like you are eating healthy to help the PMR. Do you try to get some exercise of some sort in daily?

REPLY

Yes. I was thinking it was depression, but I know it is the tapering. I also need to lie down every day and I am down to 2 mg after 3 years of tapering and then increasing. We shall see now. I'm determined not to go back on this regardless of pain, unless my blood tests become abnormal again.

REPLY
@doneville1

I am relatively new to PMR started prednisone 15 MG in April. Tapered down to 12.5 in May the 10 in Mid May. Flare ups started so Dr put me back on 15 mg all July. I was supposed to drop to 12.5 and start methotrexate at the beginning of August however I found myself doing better since starting 1950 MG of turmeric caps over the past 10 days. Today I realized tha I halved a 1mg tab and not a 5, so I inadvertently got myself down to 10.5 of what should’ve been week 2 of 12.5 prednisone. I never took the methotrexate Waiting to see if the turmeric would work. Apparently it has because in spite of advancing to a lower dose of prednisone, I woke up this morning without pain or stiffness so let’s see where this goes. I do have the need to take a midday nap. My best time of the day is between 3 pm and midnight. Sometimes I can’t fall asleep until 2 am. I wake up early, take my pred and turmeric w yogurt and go back to bed. Have breakfast around 11 am (eggs with turmeric and avocado) then the nap around 12:30 or 1pm. I’m lucky I’m retired.

Jump to this post

I use turmeric in everything and take a capsule every morning for over a year. It has done nothing for the flare ups. I know it's supposed to be help with inflammation, but I haven't seen improvement. I have a few weeks left on Prednisone being down to 2 mg. Some nights are not great, and I feel like a vampire.

REPLY

Have you tried decreasing your carbs and sugar and stretching? It is worth a try.

REPLY

Have you tried decreasing your carbs and sugar and stretching? It is worth a try. I also take a 200 mg. Capsule of magnesium a couple of hours before bedtime.

REPLY

have definitely felt severe fatigue..my rheumatologist says she is unaware of this as a symptom but i agree with you that this definitely exists

REPLY
@munchie

have definitely felt severe fatigue..my rheumatologist says she is unaware of this as a symptom but i agree with you that this definitely exists

Jump to this post

I was diagnosed with PMR 18 months ago. I am now on 3mg. During that time I have definitly felt fatigue where I just had to sit down and not do anything. It is better now than it was. But if there is some activity I have not done in awhile I now question whether I will have enough energy to complete the activity. It feels strange not to "trust" my body anymore. I hope this will pass!
I really appreciate the Connect group. It is really helpful to hear others experiences. Thank you

REPLY

@macadoo My first suggestion would be to speak to your doctor (rheumy and/or PCP) and see if you are anemic or to help look for a cause outside of PMR for your fatigue. Fatigue can be a symptom of many problems, even depression. Eliminating any other cause would leave you with where you are right now, thinking it is PMR and steroid related. It could be that PMR is the cause but it could be something else and the steroids were covering it up. Have it checked out so you and your doctors know about it.

REPLY

Hi @macadoo, I had fatigue with PMR and GCA, and it was caused by anemia, which is common with these autoimmune disorders. It's called anemia of chronic inflammation and it resolved with the proper dosage of prednisone. Have you been tested for anemia? I see that @jabrown0407 also asked you that. With PMR, I had no energy to do anything, but a high dosage of prednisone for Giant Cell Arteritis gave me lots of energy.

REPLY

Hi Teri,

Yes, I've had blood work and no anemia. Seems that at 6.5 and 7.0 mg prednisone…my current dosage, my adrenals are trying to kick back in and causing most of my fatigue. I started at 20 mg prednisone over 2 years ago.

Thanks for your message.

REPLY
Please sign in or register to post a reply.
  Request Appointment